[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] IV Insulin

I agree that one shouldn't do this on one's own, but the only serious
problem is one of going too low in BG.  I don't see any physiologic reason
why lowering the BG should lead to pulmonary edema or brain swelling.
That may be a consequence clinically of giving the insulin with too much
dextrose/water, but would not be a problem with just insulin.  The normal
insulin secretion is biphasic with the potential for a relatively rapid
large bolus followed by a slow steadier secretion.  If a normal person
drinks a 20 oz bottle of coke, there will be several units released in the
course of a few minutes (admittedly still slower than via iv injection).
The insulin will mainly promote the rapid uptake of insulin by cells--its
metabolism in the cells will be considerably slower.    But I agree that I
can't see any obvious reason i would want to do this.
- -wayne

<<<<<<<<This is not Medical Advice:
I can't imagine an instance when Insulin would be required to be given as an
IV Bolus. Generally it is diluted in a large volume of 5% Dextrose and Water
or Saline and given by slow infusion. If BG's come down too quickly there is
danger of brain swelling and fluid seeping into the lungs. Also, the
oxidation of glucose takes potassium from the blood into the cells and drops
the potassium to dangerous levels. where heart rhythm abnormalities can
occur. The body does release insulin into the blood directly but that is in
tiny amounts and over a long  time. Although Humulog was designed for
subcutaneous injection there is no reason that it cannot be given IV What I
am asking is why do this? Unless you are specifically given instructions to
mainline insulin by your doc, don't do it. AB>>>>>>>>>>

- ----------------------------------------------------------
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml